How do you react when you have an upset stomach?
If you are like most people, you pop an antacid pill or dissolve an antacid powder in a glass of water and take it. And in many cases, the problem goes; although the relief may only be short-lived. People take antacids for different stomach problems; indigestion, heartburn, acid reflux and GERD. But, do you know that overuse or long-term use of antacids can have side effects, some of which are serious?
Our discussion today explores the problems that antacids may cause if you make them a common feature of your life. But first, let us get to understand what antacids really are.
What Are Antacids?
Antacids are a class of drugs that work by neutralizing stomach acid or blocking acid production. This stops the irritation in the stomach and the esophagus. Antacids are generally made from alkaline chemicals which combine with acids to form salts. The active ingredients in most common antacids include calcium carbonate, calcium citrate, and sodium carbonate.
Another class of antacids called proton pump inhibitors (PPIs) works by blocking the production of stomach acid.
Side Effects of Antacids
While it is difficult to endure abdominal discomfort, antacids do not belong in the digestive system. Acid is part of the chemicals that the body uses to break down food so that it can be absorbed into the bloodstream. However, abdominal problems mean that you may have to use an antacid to relieve the discomfort. And while occasional use of antacids generally has little adverse effects, long-term use can lead to a number of side effects, some of which are serious.
Side effects of antacids include the following:
While some antacids can cause constipation, others can do the opposite. Diarrhea is another side effect of antacids that is usually associated with antacids containing magnesium. Diarrhea caused by antacids usually only lasts for the period you remain on the medication and disappears once you get off them.1)
Another side effect of antacids is muscle twitching. Muscle twitching is caused by electrolyte imbalances that can result from a number of factors. These include increased intake of certain ions which make up the antacids taken, and malabsorption of minerals from food due to reduced stomach acid levels. If you get muscle twitching while you are taking antacids, it is advisable that you stop or request your doctor to change the type of prescribed antacids if you need them.
Taking antacids can lead to constipation. While this does not occur in everyone, it is a common problem especially in those who take calcium- or aluminum- based antacids. If you are affected, try a different antacid if you need it. You could also consult a doctor for advice.2)
Long-term intake of calcium carbonate antacids can cause your body to get excessive amounts of calcium, a condition called hypercalcemia. It can also lead to a condition called milk-alkali syndrome which causes damage of the internal lining of the stomach and the duodenum. The syndrome can lead to other complications including calcification of various organs in the body, which may lead to organ dysfunction or failure.
One of the most important roles of stomach acid is the breakdown of food for further digestion by other digestive juices and enzymes. However, if you regularly take antacids, your stomach will be low on acid. For this reason, a significant amount of the food that you eat will not be properly digested. Consequently, the nutrients contained in the undigested food will be excreted as waste.
If this goes on for some time, your body will develop deficiency of nutrients such as minerals and vitamins. This may lead to deficiency-induced diseases such as anemia in case of iron deficiency.3)
Osteoporosis is a serious potential side effect of long-term use of antacids. The condition is characterized by weakened bones. Osteoporosis due to antacid use is usually associated with aluminum-based antacids. This is because aluminum causes the body to lose significant amounts of calcium and phosphates. The risk is higher for people who have a family history of the disease.4)
Taking antacids containing calcium for an extended period can cause the body to excrete high amounts of calcium through urine. However, because calcium is not fully soluble in urine, some of it is deposited within the kidneys. Over time, these calcium deposits form crystalline solids called kidney stones. As more calcium is excreted, part of it continues to be deposited such that the kidney stones grow in size.
It is worth to note that kidney stones form both within the kidneys and the urinary tract. The larger kidney stones embedded within the kidneys and the urinary tract may cause injuries. This may lead to pain and blood in urine. The kidney stones may also block urine from flowing easily through the ureters to the bladder. If you take antacids regularly, and you experience pain in the lower part of your abdomen, or blood in urine, you should stop taking the antacids and consult your doctor.
Excessive intake of antacids can also lead to slowed breathing. This happens because by neutralizing or blocking acid production, antacids raise the pH within the bloodstream. This may not seem like a problem. However, slow breathing can mean that your body does not get adequate amounts of oxygen. At the same time, large amounts of carbon dioxide remain within the bloodstream. These may lead to fatigue, low energy or sleepiness which may interfere with ordinary daily activities.
Increased Risk of Infection
Besides taking part in the digestion of food, stomach acid also kills disease causing microorganisms like bacteria, fungi and viruses. When you take an antacid, it neutralizes stomach acid or blocks its production. This means that the microorganisms whose numbers would ordinarily be decimated by stomach acid can grow to excessive levels. This will expose your digestive system, and the body in general, to potential infections including pneumonia.5)
Weight loss is another possible side effect of antacids. Constant use of antacids can lead to weight loss because the resultant reduction of stomach acid interferes with the digestion of food, and therefore, the absorption of some nutrients. When significant amounts of food eaten are excreted without digestion, the body does not benefit from it. Over time, this can cause significant weight loss.
References [ + ]